Healthy Lifestyle Network
DiseaseHealth StudiesThese Heartburn Medications Can Destroy Your Kidneys

These Heartburn Medications Can Destroy Your Kidneys

Heartburn and GERD, or gastroesophageal reflux disease, have become widespread disorders, perhaps because of our modern diet. Scientists say heartburn is a result of so called “proton pumps,” that produce excess stomach acid. Proton pumps are not just in the stomach, but are present in most of the cells in your body.

Every cell except for red blood cells has mitochondria that make it possible for your body to metabolize carbohydrates and fats to create energy. This is done by pumping protons through the cell’s membrane to form ATP, the form of energy stored by the body. An effective proton-pumping system is necessary to avoid rapid fatigue.

Proton pump inhibitors are drugs designed to reduce the acidity of the stomach and prevent acid reflux, and ultimately the development of peptic ulcers. They work to reduce potential damage from acid in the esophagus and the stomach.

Proton pump inhibitors (PPI) are marketed under brand names like Nexium, Prilosec and Prevacid. They are among the top ten prescribed types of drugs. In the year 2013, more than 15 millions Americans spent over $10 billion dollars on prescription PPIs.

Recent research shows they are not as safe as previously supposed. In fact, they raise your risk of chronic kidney disease (CKD). There are other side effects, as well, including an altered environment in the gut, reduced absorption of nutrients, an increased risk of cardiovascular events, and dementia.

Some doctors believe that up to 70 percent of the prescriptions written for proton pump inhibitors are written without a concrete demonstration that the patient needs the drugs. In addition, the drugs have proven ineffective in as many as 25 percent of people who use them.

Additional research conducted by the SUNY Buffalo School of Medicine and Biomedical Science determined that patients taking PPIs were nearly twice as likely to die prematurely. The researchers are unsure exactly how the PPIs cause such a high risk of fatal kidney damage. One theory is that the drugs cause magnesium levels in the blood to decline. It is also possible that the kidneys are damaged over time due to tissue inflammation caused by the PPIs.


Trending Today
by RevContent
  • Angie

    Wow! That’s scary. I have been taking these for about 5 years now. I tried to stop and my stomach problems worsened. Then my doctor told me not to stop. He said keep taking them. You have to because you need them. I would like to stop though. I have cut my dosage to 1/3 of what he prescribed and am doing okay on that. Hopefully I can stop completely in the future. But I read that you have to wean yourself off them instead of stopping all at once.

Back to Top